CaltechAUTHORS
  A Caltech Library Service

A line-free method of monopoles for 3D dislocation dynamics

Deffo, A. and Ariza, M. P. and Ortiz, M. (2019) A line-free method of monopoles for 3D dislocation dynamics. Journal of the Mechanics and Physics of Solids, 122 . pp. 566-589. ISSN 0022-5096. http://resolver.caltech.edu/CaltechAUTHORS:20180925-152150158

[img] PDF - Accepted Version
See Usage Policy.

13Mb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20180925-152150158

Abstract

We develop an approximation scheme for three-dimensional dislocation dynamics in which the dislocation line density is concentrated at points, or monopoles. Every monopole carries a Burgers vector and an element of line. The monopoles move according to mobility kinetics driven by elastic and applied forces. The divergence constraint, expressing the requirement that the monopoles approximate a boundary, is enforced weakly. The fundamental difference with traditional approximation schemes based on segments is that in the present approach an explicit linear connectivity, or ‘sequence’, between the monopoles need not be defined. Instead, the monopoles move as an unstructured point set subject to the weak divergence constraint. In this sense, the new paradigm is ‘line-free’, i. e., it sidesteps the need to track dislocation lines. This attribute offers significant computational advantages in terms of simplicity, robustness and efficiency, as demonstrated by means of selected numerical examples.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1016/j.jmps.2018.09.001DOIArticle
Additional Information:© 2018 Published by Elsevier Ltd. Received 18 June 2018, Accepted 3 September 2018, Available online 22 September 2018. AD and MO are grateful for support from the Stanback STEM program in Aerospace at Caltech. MPA is grateful for support from the Ministerio de Economa y Competitividad of Spain under grant number DPI2015-66534-R.
Funders:
Funding AgencyGrant Number
CaltechUNSPECIFIED
Ministerio de Economa y Competitividad (MINECO)DPI2015-66534-R
Subject Keywords:Dislocation dynamics; dislocation transport; discrete dislocations; method of monopoles; particle methods
Record Number:CaltechAUTHORS:20180925-152150158
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20180925-152150158
Official Citation:A. Deffo, M.P. Ariza, M. Ortiz, A line-free method of monopoles for 3D dislocation dynamics, Journal of the Mechanics and Physics of Solids, Volume 122, 2019, Pages 566-589, ISSN 0022-5096, https://doi.org/10.1016/j.jmps.2018.09.001. (http://www.sciencedirect.com/science/article/pii/S0022509618305155)
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:89933
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:25 Sep 2018 23:03
Last Modified:10 Oct 2018 16:19

Repository Staff Only: item control page